Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS El Paso, TX

September 5, 2012Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 5, 2012, 11:13 PM MDT for Hidalgo County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2012, 11:13 PM MDT (05:13 UTC)
Expired
Sep 5, 2012, 11:34 PM MDT
In force
21 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 171 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS54 KEPZ 060513
SVREPZ
NMC023-060545-
/O.NEW.KEPZ.SV.W.0073.120906T0513Z-120906T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1113 PM MDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 1145 PM MDT

* AT 1109 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES NORTHWEST OF           
  ANTELOPE WELLS...OR 10 MILES NORTHEAST OF CLOVERDALE...MOVING WEST 
  AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HIDALGO COUNTY.

LAT...LON 3146 10897 3170 10893 3164 10872 3144 10875
TIME...MOT...LOC 0512Z 105DEG 6KT 3150 10878

$$

HEFNER
1 follow-up statement
204 
WWUS54 KEPZ 060534
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1134 PM MDT WED SEP 5 2012

NMC023-060543-
/O.CAN.KEPZ.SV.W.0073.000000T0000Z-120906T0545Z/
HIDALGO NM-
1134 PM MDT WED SEP 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HIDALGO COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AS IT MOVES WEST OFF THE SOUTHERN ANIMAS MOUNTAINS TO THE 
LOWLANDS OF THE ANIMAS VALLEY. THE WEAKENED STORM WAS ABOUT 7 MILES 
NORTHEAST OF CLOVERDALE. THE STORM COULD STILL PRODUCE BRIEF HEAVY 
RAINFALL OVER THE NEXT 20 TO 30 MINUTES.

LAT...LON 3146 10897 3170 10893 3164 10872 3144 10875
TIME...MOT...LOC 0533Z 105DEG 6KT 3151 10882

$$

HEFNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:54 PM MDT, 8 hours 19 minutes earlier.

Area forecast discussion, Sep 5, 2:54 PM MDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
254 PM MDT WED SEP 5 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING HOT WEATHER TO SOUTHERN NEW MEXICO
AND WESTERN TEXAS THURSDAY AND FRIDAY BUT ENOUGH MOISTURE WILL
FLOW INTO THE REGION TO GENERATE A FEW AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD FRIDAY NIGHT AND SATURDAY WHEN A COLD FRONT MOVES INTO
THE AREA. HIGH PRESSURE WILL PRODUCE DRIER WEATHER WITH MILDER
TEMPERATURES EARLY NEXT WEEK.

&&

.DISCUSSION...
MORNING SOUNDING SHOWED A RATHER MOIST AND UNSTABLE AIR MASS
FAVORABLE FOR DEEP CONVECTION WITH THE PRECIPITABLE WATER AT 1.3
INCHES AND CAPES 1500 J/KG. HOWEVER AS HAS BEEN OFTEN THE CASE
THIS SUMMER UPPER RIDGE AXIS EXTENDS ACROSS THE CWA WITH
SUBSIDENCE AND WARM AIR ALOFT INHIBITING UPDRAFT INITIATION. THUS
ONLY A FEW MOUNTAIN STORMS HAVE DEVELOPED SO FAR EARLY THIS
AFTERNOON. EXPECT HOT AFTERNOON TEMPERATURES TO INDUCE A FEW
STORMS ACROSS THE LOWLANDS LATER TODAY AND THIS
EVENING WITH OUTFLOW ALSO SUSTAINING SOME ACTIVITY. SLOW MOVEMENT
OF STORMS WILL RESULT IN LOCALLY HEAVY RAINFALLS.

THURSDAY THROUGH FRIDAY RIDGE AXIS WILL REMAIN ACROSS PORTIONS OF
CENTRAL AND SOUTHERN NEW MEXICO WHILE DEEP UPPER TROUGH DEVELOPS
OVER THE MID WEST. FOR THE CWA PRECIPITABLE WATER WILL BE AROUND
1.2 INCHES WITH CAPES FROM 500 10 1000 J/KG WITH HIGHER VALUES OF
BOTH PARAMETERS OVER THE SOUTHWESTERN ZONES. EXPECT PROXIMITY OF
RIDGE TO LIMIT CONVECTION BUT HOT DAYTIME TEMPERATURES AND
OUTFLOWS SHOULD INDUCE SCATTERED CONVECTION MOUNTAINS AND WEST
WITH MOSTLY ISOLATED COVERAGE ELSEWHERE.

SHOWER AND THUNDERSTORM COVERAGE AND INTENSITY SHOULD BECOME
GREATEST FRIDAY NIGHT WHEN A STRONG COLD FRONT MOVES ACROSS THE
CWA FROM THE NORTHEAST. FRONTOGENETIC AND LOW LEVEL CONVERGENCE
VALUES BECOME VERY PRONOUNCED ALONG THE4 BOUNDARY INDICATING AT
LEAST SCATTERED ACTIVITY ALL ZONES WITH PRECIPITABLE WATER ABOVE
1.2 INCHES SUGGESTING THREAT OF HEAVY RAINS.

HIGH PRESSURE AND STRONGER EASTERLY SURFACE FLOW BEHIND THE FRONT
WILL ADVECT COOLER DRIER AIR INTO THE CWA EARLY NEXT WEEK WHILE
ZONAL/WESTERLY FLOW ALOFT ENSUES. THUS EXPECT MOSTLY DRY WEATHER
AFTER SATURDAY.

&&

.AVIATION....VALID 06/00Z-07/00Z.
ISOLD-SCT TSRAGS/CIGS 060-080/WND VRB20G40KT EXPECTED OVER AREA MTNS
THROUGH 02Z THE PERIOD.  ISOLD MVFR VSBY IN +RA WITH STRONGER
STORMS. ACTIVITY EXPECTED OVER LOWLANDS THROUGH 07Z. STORM MOVEMENT
WILL BE FROM SE-NW. SCT TSRA EXPECTED AGAIN AFT 18Z THURSDAY W OF
CONTINENTAL DIVIDE...WITH ISOLD ACTIVITY ELSEWHERE.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL REMAIN CENTERED OVER SOUTHEAST NEW MEXICO THROUGH
FRIDAY...ALLOWING BULK OF MONSOON MOISTURE AND INFLUENCE FROM
DISTURBANCES...TO REMAIN OVER AREAS WEST OF THE RIO GRANDE.  BY
WEEKS END...AS WE BEGIN TO TRANSITION AWAY FROM OUR SUMMER
PATTERN...A POTENT UPPER LEVEL LOW PRESSURE TROUGH REMAINS FORECAST
TO DIG SOUTHEAST THROUGH THE CENTRAL U.S.A..  THIS WILL SEND A
STRONG BACK DOOR COLD FRONT ACROSS OUR AREA BEGINNING FRIDAY EVENING
AND INTO THE UPCOMING WEEKEND.  LOOK FOR GUSTY EAST-NORTHEAST WINDS
AND A RAMP UP IN THUNDERSTORM ACTIVITY AREA WIDE AS A RESULT FRIDAY
EVENING.  HIGHEST WINDS WILL BE THROUGH GAPS...PASSES AND WITH
LOWLAND STORM OUTFLOWS.  ACTIVITY IS EXPECTED TO PROPAGATE FROM
NW-SW FRIDAY EVENING...THEN FROM EAST TO WESTS SATURDAY AND INTO
SUNDAY.

MIN RH THROUGH FRIDAY WILL RANGE FROM NEAR 20 PERCENT ACROSS THE
LOWLANDS...TO THE MIDDLE 40S OVER HIGHER ELEVATIONS IN THE GILA
WILDERNESS.  FURTHER EAST OF THE MONSOON MOISTURE STREAM...MIN RH
IS EXPECTED TO FALL TO THE MIDDLE 30 PERCENT RANGE. INTRODUCTION OF
ADDITIONAL MOISTURE FRIDAY NIGHT WITH ENHANCED STORM ACTIVITY
...WILL RAISE MIN RH 15-50 AREA WIDE PERCENT SATURDAY.  HIGHEST
INCREASES ARE EXPECTED FOR THE SACRAMENTO MOUNTAINS AND AREAS EAST
OF THE RIO GRANDE VALLEY.  HAINES INDICES WILL RANGE FROM 3-4
THROUGH FRIDAY FALLING TO 2 MOST AREAS SATURDAY.  VALUES
SUNDAY SHOULD FALL BACK 5-40 PERCENT SUNDAY...AS RELATIVELY DRIER
AIR ATTEMPTS TO MOVE IN BEHIND THE FRONT.  LARGEST DECREASES IN RH
EXPECTED EAST OF THE RIO GRANDE. THE UPPER LEVEL HIGH WILL
RE-ESTABLISH ITSELF TO OUR EAST OVER NORTH TEXAS BEGINNING LATER
SUNDAY.  THIS WILL ALLOW FOR REDUCED STORM CHANCES EAST OF THE
RIVER...WITH HIGHER LIKELIHOOD ANTICIPATED AREAS WEST THROUGH EARLY
NEXT WEEK.  HAINES INDICES WILL RANGE FROM 3-4 THROUGH
FRIDAY...LOWERING TO 2 MOST AREAS THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  95  74  96  72 /  20  10  10  20  30
SIERRA BLANCA           65  90  65  90  64 /  30  20  10  20  30
LAS CRUCES              68  93  69  93  66 /  20  10  10  20  30
ALAMOGORDO              69  94  69  93  68 /  20  10  10  20  30
CLOUDCROFT              50  71  53  72  49 /  30  30  30  30  40
TRUTH OR CONSEQUENCES   68  93  70  90  65 /  20  10  10  20  30
SILVER CITY             62  84  63  82  61 /  30  30  30  30  40
DEMING                  68  94  68  91  65 /  20  20  10  20  30
LORDSBURG               66  94  70  91  64 /  30  30  20  30  30
WEST EL PASO METRO      77  95  76  94  74 /  20  10  10  20  30
DELL CITY               69  97  65  97  67 /  30  20  10  20  30
FORT HANCOCK            70  96  71  96  68 /  30  10  10  20  30
LOMA LINDA              67  89  66  88  63 /  20  10  10  20  30
FABENS                  72  97  73  96  70 /  20  10  10  20  30
SANTA TERESA            72  94  72  94  70 /  20  10  10  20  30
WHITE SANDS HQ          71  94  70  94  66 /  20  10  10  20  30
JORNADA RANGE           66  95  65  94  63 /  20  10  10  20  30
HATCH                   66  94  66  93  64 /  20  10  10  20  30
COLUMBUS                70  94  69  94  68 /  20  20  10  20  30
OROGRANDE               72  96  72  94  69 /  20  10  10  20  30
MAYHILL                 58  82  58  80  53 /  30  30  20  30  40
MESCALERO               57  84  57  82  54 /  30  30  20  30  40
TIMBERON                56  81  56  80  51 /  30  30  20  30  40
WINSTON                 58  83  60  83  56 /  30  30  30  30  40
HILLSBORO               65  89  65  88  62 /  20  20  20  20  30
SPACEPORT               68  93  68  94  65 /  20  10  10  20  30
LAKE ROBERTS            59  89  60  87  56 /  40  30  30  30  40
HURLEY                  62  88  64  83  60 /  30  20  20  20  30
CLIFF                   59  94  62  90  55 /  40  30  20  30  30
MULE CREEK              57  85  57  81  51 /  40  30  20  30  30
FAYWOOD                 61  88  64  86  59 /  20  20  20  20  30
ANIMAS                  64  92  65  87  60 /  40  30  20  30  30
HACHITA                 65  93  66  92  61 /  30  30  20  30  30
ANTELOPE WELLS          62  92  65  91  61 /  30  20  20  30  30
CLOVERDALE              61  85  60  81  59 /  40  30  20  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/22 TRIPOLI
Hazardous weather outlook, Sep 5, 11:06 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1106 AM MDT WED SEP 5 2012

NMZ401>417-TXZ418>424-061715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1106 AM MDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MOUNTAIN AND A FEW LOWLAND SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING. VERY ISOLATED STORMS MAY
PRODUCE HEAVY RAINFALL WITH OVER AN INCH OF RAIN FALLING RESULTING
IN POSSIBLE FLOODING...ESPECIALLY AROUND LOW WATER CROSSINGS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OCCURRING THURSDAY THROUGH SATURDAY...ESPECIALLY
FRIDAY NIGHT WHEN A COLD FRONT MOVES THROUGH THE REGION. A FEW
STORMS WILL PRODUCE VERY HEAVY RAINFALL WITH OVER AN INCH OF RAIN
FALLING. THUS FLASH FLOODING MAY OCCUR OVER VERY ISOLATED LOCATIONS.

ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY AS COOLER AND MORE STABLE AIR MOVES INTO THE AREA BEHIND THE
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:33 PM MDTSevere Thunderstorm WarningEPZHidalgo42 min
Sep 6, 4:55 PM MDTAreal Flood AdvisoryEPZGrant50 min
Sep 6, 5:05 PM MDTSevere Thunderstorm WarningEPZHidalgo40 min
Sep 6, 5:13 PM MDTAreal Flood AdvisoryEPZSierra62 min
Sep 6, 5:20 PM MDTSevere Thunderstorm WarningEPZGrant55 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.